Wyoming, 2011

Flooding in Wyoming, July 1 to 7, 2011

July 1 to 7, 2011 · NWS RIW · 3 events in 2 counties and zones

Rapid melt of a strong late season snowpack resulted in high water levels along many rivers and streams in Sublette County. Certain sections of the Green and New Fork rivers flooded lowlands and in some cases necessitated the sandbagging of homes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$125,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

Rapid melt of a strong late season snowpack resulted in high water levels along many rivers and streams in Sublette County. Certain sections of the Green and New Fork rivers flooded lowlands and in some cases necessitated the sandbagging of homes. The waters eventually worked their way downstream to near LaBarge where at least one county road was flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 1, 2:06 AM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 1, 2:06 AM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
306 AM MDT FRI JUL 1 2011

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT

PRECIPITATION IS ENDING OVER JOHNSON COUNTY AS THE LAST BIT OF
SIGNIFICANT DYNAMIC FORCING MOVES OFF INTO THE PLAINS THIS MORNING.
COOLER AND DRIER AIR WILL SETTLE IN OVER MUCH OF THE AREA TODAY.
THIS WILL INHIBIT CONVECTION OVER MOST OF THE CWA WITH A FEW
AFTERNOON SHOWERS OR THUNDERSTORMS POSSIBLE OVER THE BIGHORNS AND
JOHNSON COUNTY AS WEAK INSTABILITY LINGERS IN THOSE AREAS. A MORE
SUMMERLIKE PATTERN WILL FINALLY ARRIVE FOR THE HOLIDAY WEEKEND.  A
WARMING TREND WILL EXPERIENCED THROUGH THE WEEKEND AS THE POLAR JET
WEAKENS AND REMAINS WELL TO THE NORTH AS HIGH PRESSURE BUILDS IN
FROM THE SOUTHERN CONUS.  TEMPERATURES WILL WARM 5 TO 10 DEGREES FOR
SATURDAY WITH ADDITIONAL WARMING SUNDAY BRINGING HIGHS IN THE MID TO
UPPER 90S IN THE LOWER ELEVATIONS EAST OF THE CONTINENTAL DIVIDE.
WHILE CONDITIONS WILL BE DRY...STEEP MID LEVEL LAPSE RATES MAY HELP
SET OFF A FEW HIGH BASED...MAINLY DRY THUNDERSTORMS ON SUNDAY
AFTERNOON.

THIS WEEKENDS WARMING WILL ACCELERATE THE MELTING OF THE REMAINING
SNOWPACK KEEPING RIVERS AND STREAMS RUNNING HIGH AND SWIFT.  A
SIGNIFICANT FLOODING POTENTIAL WILL CONTINUE FOR MANY AREAS OF
WESTERN AND CENTRAL WYOMING.  PLEASE REFER TO THE LATEST HYDROLOGIC
PRODUCTS FOR MORE INFORMATION ON THE CURRENT STATE OF FLOODING IN
THE AREA.

.LONG TERM...MONDAY THROUGH FRIDAY

MONDAY THE 4TH OF JULY LOOKS VERY WARM TO HOT WITH ISOLATED LATE
AFTERNOON AND EVENING SHOWERS AND STORMS. GUSTY WIND WOULD BE MAIN
THREAT ALONG WITH THE LIGHTNING. FROM TUESDAY THROUGH FRIDAY THE
MODELS ARE INDICATING A PATTERN THAT WOULD BRING MID AND UPPER LEVEL
MOISTURE INTO THE REGION. THE FLOW ALOFT IS FORECAST TO BE WEST
SOUTHWEST OVER THE AREA AS THE UPPER HIGH IS ELONGATED ACROSS THE
DESERT SOUTHWEST INTO THE SOUTHERN PLAINS. THERE IS FAIRLY GOOD
MODEL AGREEMENT TO THIS FLOW PATTERN OVER THE LAST FEW DAYS. THIS
MEANS THAT THERE WOULD BE A DAILY CHANCE OF SHOWERS AND STORMS OVER
THE AREA. MOST LIKELY ON TUESDAY AND WEDNESDAY THE STORMS WILL BE
HIGH BASED WITH GUSTY WIND THE MAIN THREAT. THE BIG ISSUE WILL BE
SURFACE DEWPOINTS FROM WEDNESDAY NIGHT THROUGH FRIDAY. ONE WOULD
THINK THAT THEY WOULD RISE OVER TIME WHICH WOULD BRING A HEAVY
RAIN THREAT TO THE STRONGER STORMS. TEMPERATURES WILL ALSO BE A
CHALLENGE TUESDAY THROUGH FRIDAY AS MORE CLOUDS WOULD TRANSLATE TO
COOLER AFTERNOON HIGHS AND MILDER OVERNIGHT LOWS. HAVE MADE SOME
ADJUSTMENTS TO REFLECT THIS THINKING. OVERALL HIGHS IN THE 70S AND
80S WITH A FEW LOWER 90S...OVERNIGHT LOWS IN THE 40S AND 50S WITH
A FEW LOWER 60S.

&&

.AVIATION...

SCT-BKN MID CLOUDS WILL HANG ON TODAY INTO THIS EVENING AROUND
KCOD...KWRL...KBYG AND KCPR WITH ISOLD SHRA AND POSSIBLY A TSRA.
THESE AREAS WILL HAVE AN EASTERLY WIND COMPONENT TODAY...THE
REMAINDER OF THE AREA WILL BE SOUTH TO WEST...THOUGH LIGHT.  FEW-SCT
CU IS EXPECTED IN THOSE AREAS.  THE SKY CLEARS FRIDAY NIGHT ACROSS
THE AREA.

&&

.FIRE WEATHER...

DRIER CONDITIONS CAN BE EXPECTED THIS WEEKEND AS A MORE SUMMERLIKE
PATTERN SETS UP OVER THE WESTERN U.S. TEMPERATURES WILL WARM UP
INTO THE MID TO UPPER 90S IN THE BASINS EAST OF THE CONTINENTAL
DIVIDE BY SUNDAY WILL A CORRESPONDING DECREASE IN HUMIDITY. WIND
WILL REMAIN LIGHT TO MILDLY BREEZY AT TIMES AS HIGH PRESSURE
BUILDS INTO THE INTERMOUNTAIN WEST FROM THE SOUTH. THIS PATTERN
WILL REMAIN INTO EARLY NEST WEAK. SIGNIFICANT SNOWPACK REMAINS
ABOVE 9000 FEET IN MUCH OF THE AREA BUT GRASSES ARE RAPIDLY DRYING
AT LOWER ELEVATION AND WITH LITTLE PRECIPITATION EXPECTED OVER THE
NEXT FEW DAYS...THIS DRYING WILL CONTINUE.

&&

.HYDROLOGY...

RIVERS AND STREAMS WILL CONTINUE TO RUN VERY HIGH ACROSS THE AREA
WITH SNOW CONTINUING TO MELT.  TEMPERATURES WILL BE COOLER
TODAY...BUT BEGIN TO WARM BACK UP OVER THE WEEKEND.  THERE COULD BE
A FEW SHOWERS OR THUNDERSTORMS OVER JOHNSON...NATRONA AND THE
NORTHERN BIG HORN BASIN TODAY.  DRY WEATHER IS THEN EXPECTED OVER
THE WEEKEND.

FLOOD WARNINGS CONTINUE ALONG THE WIND RIVER IN FREMONT COUNTY
BETWEEN DUBOIS AND RIVERTON...AS WELL AS ALONG THE LITTLE WIND RIVER
AT ITS CONFLUENCE WITH THE WIND RIVER.  FLOOD WARNINGS ALSO CONTINUE
FOR THE NOWOOD RIVER AND ITS TRIBUTARIES...INCLUDING SHELL
CREEK...IN CENTRAL BIG HORN COUNTY.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BERC
LONG TERM...AR
AVIATION...TWB
FIRE WEATHER...BERC
HYDROLOGY...TWB
Hazardous weather outlook, Jul 1, 3:00 AM MST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
400 AM MDT FRI JUL 1 2011

WYZ001>020-022>030-021200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
400 AM MDT FRI JUL 1 2011

...FLOOD WARNING FOR THE WIND RIVER FROM DUBOIS TO RIVERTON AND
FOR SMALLER CREEKS AND RIVERS OF BIG HORN AND PARK COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

EXCESSIVE SNOWMELT DUE TO WARM TEMPERATURES WILL CONTINUE TO CAUSE
RISING WATER LEVELS ON THE WIND RIVER FROM FROM DUBOIS THROUGH
RIVERTON. FLOODING IS LIKELY IN LOW LYING AREAS ADJACENT TO THE WIND
RIVER. OTHER FLOODING IS POSSIBLE ON SMALLER CREEKS AND RIVERS OF
SOUTHEAST BIG HORN COUNTY AROUND MANDERSON...HYATTVILLE...AND SHELL
AS WELL AS THE NORTH AND SOUTH FORKS OF THE SHOSHONE RIVER WEST OF
CODY IN PARK COUNTY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT THROUGH THE
HOLIDAY WEEKEND AS THE HIGH MOUNTAIN SNOWPACK CONTINUES TO MELT. THE
WIND RIVER...SHOSHONE RIVER...GREEN RIVER...BLACKS FORK RIVER...NORTH
FORK OF THE POPO AGIE...AND BIG HORN RIVER WILL BE MOST SUSCEPTIBLE
TO THE HIGH RUNOFF. EXERCISE CAUTION NEAR FAST FLOWING RIVERS AS THE
CURRENT WILL BE DANGEROUS AND DEBRIS WILL BE FLOWING IN THE CHANNEL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER AND FLOODING TO THE
NATIONAL WEATHER SERVICE AT 1-800-211-1448. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Sublette

When
July 1, 5:00 AM MST to July 4, 11:00 AM MST
Where
Sublette County, 2.96 mi WSW of New Fork to 1.51 mi WSW of New Fork
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
42.691, -109.757

The New Fork River was flooded in sections around State Highway 351 and upstream near the confluence of Boulder Creek.

Flood, Sublette

When
July 1, 7:00 PM MST to July 4, 11:00 AM MST
Where
Sublette County, 2.45 mi NW of Daniel to 3.02 mi WSW of Daniel
Cause
Heavy Rain / Snow Melt
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
42.892, -110.108

Horse Creek and other small tributaries of the Green River near Daniel overflowed their banks quickly flooding lowlands and nearly impacting several roads. The flood waters caused several homes north and east of Daniel to be sandbagged around their perimeter.

Flood, Lincoln

When
July 2, 8:00 PM MST to July 7, 5:00 AM MST
Where
Lincoln County, 5.46 mi SSE of La Barge to 6.51 mi SSE of La Barge
Cause
Heavy Rain / Snow Melt
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
42.201, -110.147

High water on the Green River near LaBarge above Fontenelle Reservoir caused the inundation of County Road 318 and lowland areas in the broad river plain.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 332738, 332741, 332744.